Advertisement

Strange attractors as a mathematical explanation of turbulence

  • David Ruelle
Conference paper
Part of the Lecture Notes in Physics book series (LNP, volume 12)

Abstract

We discuss a mechanism for the generation of turbulence in viscous fluids. According to this mechanism, first proposed by D. Ruelle and F. Takens [9], the solutions of the equations of motion describing a turbulent flow are asymptotic to “strange attractors.”

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Bibliography

  1. [ 1]
    R. Abraham and J. Marsden. Foundations of Mechanics. Benjamin, New York, 1967.Google Scholar
  2. [ 2]
    N. N. Brushlinskaja. The behavior of solutions of the equations of hydrodynamics when the Reynolds number passes through a critical value. Doklady A. N. S. S. S. R. 162, No. 4 (1965).Google Scholar
  3. [ 3]
    M. Hirsch, C. C. Pugh, and M. Shub. Invariant manifolds. Bull. A. M.S. 76, 1015–1019 (1970).Google Scholar
  4. [ 4]
    E. Hopf. Abzweigung einer periodischen Lösung von einer stationären Lösung eines Differentialsystems. Ber. Math.-Phys. K1. Sächs. Akad. Wiss. Leipzig 94, 1–22 (1942).Google Scholar
  5. [ 5]
    E. Hopf. A mathematical example displaying features of turbulence. Commun. Pure Appl. Math. 1, 303–322 (1948).Google Scholar
  6. [ 6]
    L. D. Landau and E. M. Lifshitz. Fluid Mechanics. Pergammon, New York, 1959.Google Scholar
  7. [ 7]
    R. Jost and E. Zehnder. To be published.Google Scholar
  8. [ 8]
    J. Leray. Sur le mouvement d'un fluide visqueux emplissant l' espace. Acta Math. 63, 193–248 (1934).Google Scholar
  9. [ 9]
    D. Ruelle and F. Takens. On the nature of turbulence. Commun. Math. Phys. 20, 167–192 (1971).CrossRefGoogle Scholar
  10. [ 10]
    D. H. Sattinger. Bifurcation of periodic solutionsof the Navier-Stokes equations. Arch. Rat. Mech. Anal. 41, 66–80 (1971).Google Scholar
  11. [ 11]
    S. Smale. Differentiable Dynamical Systems. Bull. A. M. S. 73, 747–817, (1967).Google Scholar
  12. [ 12]
    R. F. Williams. One-dimensional non-wandering sets. Topology 6, 473–487 (1967).CrossRefGoogle Scholar

Copyright information

© Springer-Verlag 1972

Authors and Affiliations

  • David Ruelle
    • 1
  1. 1.Institute for Advanced StudyPrinceton

Personalised recommendations